Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Jackson, KY

August 8, 2000Knott County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 8, 2000, 5:39 PM EDT for Knott County, Perry County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2000, 5:39 PM EDT (21:39 UTC)
Expired
Aug 8, 2000, 6:15 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Knott County, KY, Perry County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 082140
SVRJKL
KYC119-193-082215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
539 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOTT COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF HINDMAN
  PERRY COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF HAZARD

* UNTIL 615 PM EDT

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM KRYPTON TO ELMROCK...OR FROM 5
  MILES NORTHWEST OF HAZARD TO 9 MILES NORTH OF HINDMAN...MOVING
  SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER CARRIE...CORDIA...DIABLOCK...EMMALENA AT 545 PM EDT
  OVER AMBURGEY...ANCO...BRINKLEY...ELIC AT 550 PM EDT
  OVER CARR CREEK...CODY AT 555 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.
WHICH COULD PUSH OVER SHALLOW ROOTED TREESe AND BREAK LIMBS OFF OF
TREES ABOUT THE SIZE OF YOUR WRIST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 8, 3:00 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE AUG 8 2000

PREVIOUS ZONE PACKAGE ON THE RIGHT TRACK AND WILL BE KEPT FOR MOST
PART.

MODELS IN GENERAL AGREEMENT ALTHOUGH THE MESO ETA IS THE ODD MODEL
OUT AT THIS TIME. COMPARING THE MODEL TO THE RADAR/SATELLITE AND
CURRENT PRECIPITATION ANALYSIS THE ETA IS CLOSEST WITH THE NGM A
CLOSE SECOND. WITH THAT IN MIND AND GIVEN THE PAST PERFORMANCE OF
THE MODELS...WILL NOT ARGUE WITH MOS AND KEEP NUMBERS DARN CLOSE.
MOST LIKELY WILL OPT FOR SIMILAR POPS...BUT MAY SHAVE THE MAX TEMPS
DOWN ABOUT 5 DEGREES.

IN THE MEANTIME THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DOMINATE THE PATTERN. THESE MESOSCALE FEATURES WILL BE TOUGH TO
FORECAST AND WILL MAKE WORDING IN ZONES REFLECT THE TREND. NOT MUCH
CHANGE THROUGH 60 HOURS AS THE RIDGE AMPLIFIES AND WE STAY IN
CYCLONIC FLOW PATTERN. THIS IS GOOD FOR MADDOX TYPE RAIN EVENTS AND
WILL LIKELY POST A FLASH FLOOD WATCH OVER MUCH OF THE CWA FOR
TONIGHT INTO WEDNESDAY MORNING. \

OZFJKL OUT SHORTLY.

.JKL...FLASH FLOOD WATCH FOR ALL OF EASTERN KENTUCKY TONIGHT INTO
WEDNESDAY MORNING.

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:50 PM EDTSevere Thunderstorm WarningJKLMontgomery55 min
Aug 8, 3:16 PM EDTSevere Thunderstorm WarningJKLPowell59 min
Aug 8, 4:08 PM EDTSevere Thunderstorm WarningJKLMorgan37 min
Aug 8, 4:10 PM EDTSevere Thunderstorm WarningJKLBath50 min
Aug 8, 4:36 PM EDTSevere Thunderstorm WarningJKLWolfe54 min
Aug 8, 4:57 PM EDTSevere Thunderstorm WarningJKLJohnson33 min
Aug 8, 5:46 PM EDTSevere Thunderstorm WarningJKLPike44 min
Aug 8, 5:56 PM EDTSevere Thunderstorm WarningJKLKnott34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.